Format

Send to

Choose Destination
Pharmacoepidemiol Drug Saf. 2016 Oct;25(10):1116-1123. doi: 10.1002/pds.4042. Epub 2016 Jun 14.

Bisphosphonate therapy start may transiently increase the risk of tendon rupture in patients with glucocorticoid co-medication: a population-based observational study.

Author information

1
Basel Pharmacoepidemiology Unit, Division of Clinical Pharmacy and Epidemiology, Department of Pharmaceutical Sciences, University of Basel, Basel, Switzerland.
2
Hospital Pharmacy, University Hospital Basel, Basel, Switzerland.
3
Division of Endocrinology, Diabetes and Metabolism, University Hospital Basel, Basel, Switzerland.
4
Boston Collaborative Drug Surveillance Program, Boston University School of Public Health, Lexington, MA, USA.
5
Basel Pharmacoepidemiology Unit, Division of Clinical Pharmacy and Epidemiology, Department of Pharmaceutical Sciences, University of Basel, Basel, Switzerland. christoph.meier@usb.ch.
6
Hospital Pharmacy, University Hospital Basel, Basel, Switzerland. christoph.meier@usb.ch.
7
Boston Collaborative Drug Surveillance Program, Boston University School of Public Health, Lexington, MA, USA. christoph.meier@usb.ch.

Abstract

PURPOSE:

The effect of bisphosphonates on extra-osseous tissue is rarely investigated. We performed an exploratory analysis on the association of new bisphosphonate use and incident tendon rupture in patients with or without oral glucocorticoid co-medication.

METHODS:

We conducted a matched case-control study using data from the UK-based Clinical Practice Research Datalink. Cases were patients aged 30-89 years with an incident diagnosis of Achilles or biceps tendon rupture between 1995 and 2013. We compared new oral bisphosphonate use between cases and controls with or without oral glucocorticoid co-medication, by timing (last prescription </≥180 days) and duration (number of prescriptions) of bisphosphonate use. In a case-crossover analysis, we compared new bisphosphonate exposure in the event period and the control period controlling for glucocorticoid use.

RESULTS:

Among 7859 cases, 246 (3.1%) were new users of bisphosphonates. Patients with glucocorticoid co-medication had an odds ratio (OR) for tendon rupture of 6.42 (95%CI 4.03-10.22) for short-term bisphosphonate use (≤4 prescriptions), which declined with increasing number of prescriptions. Among people with continuous prednisone use of 5-10 mg/day, bisphosphonate users with <9 prescriptions had an OR of 2.46 (95%CI 1.00-6.03), compared with bisphosphonate non-users. The case-crossover analysis yielded an OR of 4.46 (95%CI 2.76-7.20) for new bisphosphonate treatment in patients with glucocorticoid co-medication, and a null result in glucocorticoid non-users.

CONCLUSIONS:

New bisphosphonate treatment may transiently increase the risk of tendon rupture in oral glucocorticoid users. Further research is needed to establish causality of this yet unreported adverse drug reaction or drug-drug interaction. Copyright © 2016 John Wiley & Sons, Ltd.

KEYWORDS:

bisphosphonates; case-control; case-crossover; clinical practice research datalink; glucocorticoids; pharmacoepidemiology; tendon rupture

PMID:
27297005
DOI:
10.1002/pds.4042
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center